Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 141, NWS Aberdeen, SD

August 31, 2013Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2013, 3:25 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2013, 3:25 PM CDT (20:25 UTC)
Expired
Aug 31, 2013, 4:30 PM CDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:48 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 31, 12:48 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CDT SAT AUG 31 2013

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

ONLY MINOR CHANGES NEEDED IN REGARDS TO THE FORECAST FOR THE
REMAINDER OF TODAY. WILL BE WATCHING PROGRESSION OF COLD FRONT AS
IT TRACKS EAST ACROSS THE CWA LATER TODAY. STILL EXPECTING SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT
LATER THIS AFTERNOON...WITH INITIATION OVER EASTERN SD. THEN...AS
ACTIVITY PUSHES EAST...SOME FORM OF A BROKEN LINE OF STORMS SHOULD
DEVELOP AS ACTIVITY REACHES I-29 AND POINTS EAST. SEVERE STORMS
STILL LOOKING POSSIBLE OVER THE EASTERN CWA AS WELL.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH MONDAY

MAJORITY OF THE FOCUS WILL BE ON THE NEAR TERM TIME FRAME. FIRST
OPPORTUNITY FOR MOISTURE THIS MORNING IS THANKS TO WEAK WARM
ADVECTION. THE RESULTING STORMS WILL REMAIN NON SEVERE THROUGH THE
REST OF THE AM...WITH HIGH RES GUIDANCE SUGGESTING A SLOW
SOUTHEAST TRAJECTORY...AND DISSIPATION BY LATE MORNING. FOCUS WILL
THEN SHIFT TO THE ENVIRONMENT AHEAD OF A COLD FRONT THAT WILL PASS
THROUGH THIS AFTERNOON. AGAIN...HIGH RES GUIDANCE HAS LATCHED ONTO
CONVECTIVE DEVELOPMENT ALONG OR EAST OF THE JAMES VALLEY...PUSHING
STORMS OUT OF THE FORECAST AREA BY LATE EVENING/EARLY MORNING. THE
PRE STORM ENVIRONMENT FEATURES WARM MID LEVEL TEMPERATURES WITH H7
READINGS BETWEEN +11 AND +13C. MIXED LAYER DEWPOINTS ARE EXPECTED
TO SURGE INTO THE 60S THANKS TO MOISTURE POOLING AHEAD OF THE
FRONT...SUPPORTING UPWARDS OF 2500 J/KG CAPE. SHEAR WILL RUN ABOUT
30-35KTS...THOUGH LOW LEVEL FLOW AHEAD OF THE FRONT MAY BE MORE
SOUTHWESTERLY AND IS WEAK THROUGH 8KFT.

A BROAD AREA OF HIGH PRESSURE WILL FOLLOW FOR SUNDAY AND MONDAY.
THIS AIRMASS WILL FEATURE MIXED LAYER DEWPOINTS ANYWHERE FROM THE
UPPER 30S TO NEAR 50...AND LOW LEVEL TEMPERATURES MUCH CLOSER TO
CLIMO.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY

UPPER LEVEL RIDGING BUILDS BACK IN FOR THE EXTENDED. THE PERIOD
WILL BE MOSTLY DRY. ONE SHORTWAVE DOES MOVE THROUGH SD/NE LATE ON
WEDNESDAY...BUT APPEARS TO HAVE LIMITED MOISTURE TO WORK WITH SO
COLLABORATED TO KEEP POP MENTION OUT OF FORECAST. TEMPERATURES MAY
BE SUPPRESSED SLIGHTLY ON WED/THU WITH ADDITIONAL CLOUD COVER FROM
THE WEAK SFC TROF AND SHORTWAVE. OTHERWISE HIGH TEMPS WILL BE
AROUND 10 DEGREES ABOVE AVERAGE WITH TUESDAY AND SATURDAY LOOKING
THE HOTTEST RIGHT NOW.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE NEXT 24
HOURS...EXCEPT WHILE SHORT-LIVED THUNDERSTORMS ARE OCCURRING.
CONVECTION HAS ALREADY DEVELOPED ACROSS THE WESTERN DAKOTAS...AND
WILL WORK THROUGH THE CENTRAL AND EASTERN DAKOTAS NOW THROUGH
EARLY THIS EVENING ALONG AND AHEAD OF A FAST-MOVING COLD FRONT
SWEEPING SOUTHEASTWARD THROUGH THE NORTHERN PLAINS TODAY/TONIGHT.
LOOK FOR AN ABRUPT SWITCH IN WIND DIRECTION FROM
SOUTH-SOUTHWESTERLY AHEAD OF THE FRONT TO NORTHWESTERLY POST
FRONTAL...WITH SPEEDS INCREASING GENERALLY TO 10 TO 20 KNOTS WITH
HIGHER GUSTS FOR SEVERAL HOURS POST FRONTAL.

HAD A BRIEF WEAK RAIN SHOWER PASS OVER KPIR A LITTLE BIT AGO.
SEEING A FEW MORE ECHOES DEVELOPING OFF TO THE WEST OF KPIR RIGHT
NOW...AND MAY HAVE TO REINTRODUCE A TEMPO PERIOD OF TS THERE FOR
ANOTHER OUR OR TWO.

SCATTERED SHOWERS/THUNDERSTORMS ARE ONGOING RIGHT NOW AT KMBG AND
LOOK TO CONTINUE THERE UNTIL APPX 19Z...BEFORE THE KMBG TAF CLEARS
OUT.

FURTHER EAST...THE KABR AND KATY TERMINALS ARE ALSO EXPECTED TO
RECEIVE SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON...TIMED TO
REACH KABR BY APPX 21Z...POSSIBLY LASTING INTO EARLY THIS EVENING
AT KATY. BY THE TIME STORMS ARE GETTING INTO NORTHEAST SOUTH
DAKOTA LATER THIS AFTERNOON...SOME STORMS ARE EXPECTED TO BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
SEVERE WX THREAT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 3:59 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SAT AUG 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE
RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER
VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE
EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Aug 31, 3:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 N ROSLYN              45.57N  97.49W
08/31/2013  E1.00 INCH       DAY                SD   FIRE DEPT/RESCUE

            ROSLYN FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL ON
            HWY 25 NORTH OF ROSLYN

&&

EVENT NUMBER ABR1300755

TROGDON

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:20 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts55 min
Aug 31, 4:15 PM CDTSevere Thunderstorm WarningABRRoberts60 min
Aug 31, 4:29 PM CDTSevere Thunderstorm WarningABRBig Stone31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.